Medication Therapy Management in Hospitalized Elderly Patients

A Focus on OTC Agents

Lynn Chan, PharmD; Philip J. Gregory, PharmD, MS, FACN; Lee E. Morrow, MD, MSc, FCCP; Mark A Malesker, PharmD, FCCP, FCCP, FASHP, BCPS

Disclosures

US Pharmacist. 2016;41(10):HS16-HS21. 

In This Article

Agents With Renal Toxicity and Altered Electrolyte Homeostasis

NSAIDs, via vasoconstriction of the afferent arterioles of the kidneys, can cause fluid retention and worsen blood pressure control.[38]

OTC products such as antacids, laxatives (sorbitol), NSAIDs, and PPIs may lead to electrolyte imbalance.[39] PPIs, acetaminophen, and nicotine replacement therapies (transdermal patch, gum, lozenges) are known to cause hyponatremia through inappropriate antidiuretic hormone secretion, while NSAIDs cause inhibition of prostaglandins and potentiate vasopressin effect on the renal tubules. Hypocalcemia is commonly caused by ASA through decreases in parathyroid hormone secretion, and the use of phosphatecontaining products will chelate with calcium, leading to a decrease in calcium concentrations. Hypercalcemia occurs secondary to both vitamin D and vitamin A, which cause an increase in bone resorption and calcium absorption in the body. Hypophosphatemia is seen with antacids (aluminum or magnesium products), insulin, acetaminophen overdose, and ASA overdose. Hyperphosphatemia can be due to excess phosphate administration with phosphate-containing laxatives and enemas (e.g., Fleet). Hypermagnesemia is caused by enemas, laxatives, and antacids, which contain magnesium as a component (magnesium citrate, milk of magnesia).[39]

PPIs deplete magnesium stores if taken for a long duration.[40,41] Low magnesium stores can also lead to hypokalemia and hypocalcemia. Recent data from over 10,000 patients have linked PPI use with the risk of chronic kidney disease.[42]

The urine can appear bright yellow or orange as a result of vitamin B2 (riboflavin) excretion in the urine. PPIs and NSAIDs can lead to drug-induced acute interstitial nephritis.[43]

processing....